|Regularity of taking meds and PI resistance
Sep 20, 2004
Hello. After four years on sustiva, epivir and viread, I have just replaced sustiva with atazanavir in order to avoid sustiva's side effects. I recently read about a Spanish study which found that HIV replicates more quickly than previously thought, and that even a short amount of time with low levels of PIs could result in viral escape. I have a constantly changing work schedule and have never been too concerned about taking my meds at exactly the same time every day. Although I may take meds as much as four hours later on some days, my viral load has remained undetectable. However, I'm wondering if I need to be more regular with atazanavir than I was with sustiva. For the record, my CD4 count is in the 500-600 range, and my CD4% is around 48.
Thank you for your fine work on this site.
Response from Dr. Sherer
The pharmacokinetics of atazanavir suggest that a delay of 4 hours should not lead to a high risk of resistance, but would expose you to a low risk. Hence the above precaution is still the best option.
Some clinicians might also recommend that you use the boosted form of atazanavir in order to avoid resistance; this is particularly true at the end of the twenty four hours, if delays past 24 hours are common. In that case, the dose is 300 mg ATV + 100 mg RTV daily.
I urge you to talk to your physician about this question and formulate a strategy with him or her.
Resistance and Malabsorbtion
Low VL with Kaletra
- Sore On Tongue After Licking Anus Worried I Have HIV
- Sore Throat After Unprotected Anal Sex Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- White Spots After Deep Kissing Worried I Have HIV
- How Long Does It Take To Get Symptoms Of An Std?
- The First Symptoms Of Genital Warts Pictures
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.